Drought, Northwest Plateau
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Other Federal Agency
December 2013 was drier than normal for a majority of the northern two-thirds of New Mexico, especially the latter half of the month. However, a series of moist Pacific storm systems delivered much need precipitation to many areas of the state from the 4th through the 6th.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
December 2013 was drier than normal for a majority of the northern two-thirds of New Mexico, especially the latter half of the month. However, a series of moist Pacific storm systems delivered much need precipitation to many areas of the state from the 4th through the 6th. Additional storms brought snow to the mountains onto the eastern high plains on the 7th to 8th and 12th to 13th. These areas received near to above normal precipitation while most other locations were below normal for the month. The only other storm this month was on the 20th to 21st, when light to moderate snow fell over northern and central New Mexico. The final ten days of the month were dry with near to below normal temperatures. Severe or worse drought conditions (D2 thru D4) impacted just over one-third of the state (33-36 percent) during the month with modest improvements over the Four Corners and west central mountain region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 30, 11:02 PM MST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1102 PM MST SAT NOV 30 2013 .AVIATION... 06Z TAF CYCLE HIGH CIRRUS CLOUDS WILL STICK AROUND OVER THE SOUTHERN HALF TO TWO THIRDS OF THE FORECAST AREA THROUGH THE NEXT 12 TO 18 HOURS THEN WILL BEGIN TO SHIFT SOUTH SUNDAY AFTERNOON. LATEST SATELLITE AND OBSERVATIONS SHOW LOW CLOUDS AND FOG INCREASING AGAIN IN THE NW. THIS TREND SHOULD CONTINUE WITH LIFR/IFR CONDITIONS AT FMN AND GUP THROUGH ABOUT 18Z SUNDAY. OTHERWISE VFR CONDITIONS THROUGH THE NEXT 24 HOURS. 40 && .PREV DISCUSSION...242 PM MST SAT NOV 30 2013... LOW CLOUDS ARE STARTING TO ERODE RIGHT AROUND KFMN...BUT CONFIDENCE IS LOWERING THAT THEY WILL COMPLETELY DIMINISH THIS AFTERNOON BEFORE THE SUN GOES DOWN. EVEN IF THEY DO...THEY SHOULD RETURN IN A HURRY THIS EVENING. THUS HAVE INCREASED CLOUD COVER IN THE FOUR CORNERS REGION THIS EVENING AND OVERNIGHT AND HAVE ADDED A MENTION OF FZFG...SIMILAR TO WHAT HAS HAPPENED PREVIOUS MORNINGS. OTHERWISE... HAVE WARMED MIN TEMPS UP A BIT ACROSS THE SE HALF OF THE CWA BASED ON HIGH CLOUD COVER EXPECTED TONIGHT. ON SUNDAY...A WEAK WAVE WILL TRANSLATE ACROSS THE STATE...AND AS A RESULT...WINDS WILL PICK UP IN NORMALLY BREEZY PLACES IN NORTHWEST FLOW ALOFT...INCLUDING AREAS FROM KFMN TO KCQC. WITH THAT SAID...LOW CLOUDS/FOG SHOULD ERODE QUICKER TOMORROW IN THE FOUR CORNERS REGION THAN TODAY. NORTHWEST FLOW WILL BACK TO MORE WESTERLY FLOW...BUT SOME BREEZES WILL CONTINUE MONDAY AND TUESDAY. TEMPERATURES WILL ALSO WARM...AND THANKS TO DOWNSLOPING...EASTERN AREAS WILL BE 8 TO 15 DEGREES ABOVE NORMAL. THE GFS REMAINS AT ODDS WITH OTHER MODELS REGARDING A BACK DOOR COLD FRONT ON TUESDAY. THE GFS SENDS DOWN A COLD FRONT MUCH QUICKER...BY A DAY OR MORE...THAN ANY OTHER MODELS...THUS HAVE IGNORED THAT SOLUTION FOR NOW. BY WEDNESDAY...FLOW ALOFT BECOMES SOUTHWESTERLY AS THE NEXT STORM SYSTEM TAKES AIM AT NM. MODELS CONTINUE TO FLIP-FLOP WITH SOLUTIONS...BUT LATEST MODELS RUNS ARE TRENDING TOWARD AN OPEN WAVE...WITH THE TROUGH AXIS CROSSING THE STATE THURSDAY OR THURSDAY NIGHT. LATEST ECMWF IS MORE BULLISH ON QPF ON THURSDAY...BUT GFS STILL NOT AS EXCITED ABOUT PRECIP CHANCES...THUS CONFIDENCE REMAINS POOR. ONE THING DOES SEEM CERTAIN...IT WILL GET COLDER...MUCH COLDER. THE COOLING TREND STARTS WEDNESDAY...AS THE PACIFIC FRONT MOVES INTO NW NM...BUT WILL BECOME SIGNIFICANTLY COOLER THURSDAY AND FRIDAY AFTER THE BACK DOOR COLD FRONT BACKS UP TO THE CENTRAL MOUNTAIN CHAIN. MAX TEMPS WILL BE 15 TO 25 DEGREES BELOW NORMAL AREA-WIDE BY FRIDAY. 34 .FIRE WEATHER... STABLE LAYER WILL REMAIN OVERHEAD THROUGH TODAY AND TONIGHT. GOOD TO EXCELLENT RECOVERIES TONIGHT. MODELS STILL SHOW A WEAK DISTURBANCE MOVING THE CENTRAL AND SOUTHERN ROCKIES ON SUNDAY. VENTILATION WILL IMPROVE SIGNIFICANTLY IN AREAS BUT POCKETS OF POOR WILL STILL EXIST. THE FLOW WILL TURN NORTHWESTERLY AND LOOKING FOR SOME BREEZES FAVORING CENTRAL PORTIONS OF THE AREA. WENT A LITTLE ABOVE MODEL GUIDANCE. MODELS ARE SHOWING A LITTLE STRONGER FLOW ALOFT ON MONDAY SO EXPECTING SOME BREEZIER RIDGE WINDS ALONG THE CENTRAL MTNS AND TO THE LEE OF THE CENTRAL MTNS. HUMIDITY REMAINS FAIRLY HIGH WITH NEAR SEASONABLE VALUES. VENTILATION SHOULD LOWER DESPITE THE MODERATE TO STRONG TRANSPORT WINDS. THIS IS DUE TO LOWERING MIXING HEIGHTS FOLLOWING THE DISTURBANCE PASSAGE ON SUNDAY. MODELS REMAIN DIVERGENT ON THE SURFACE PRESSURE PATTERN FOR TUESDAY. THE GFS IS THE LONE WOLF IN TERMS OF PUSHING A STRONGER BACK DOOR COLD FRONT INTO THE FAR NORTHEAST PLAINS. THE CANADIAN/ECMWF AND NAM POINT TOWARDS A WINDIER SCENARIO WITH NO BACK DOOR INTRUSION. WE HAVE ADOPTED THE LATTER AND THE WIND GRIDS HAVE BEEN INCREASED ACCORDINGLY. ESPECIALLY ALONG THE HIGHER RIDGETOPS WHERE WINDS WILL BE QUITE BRISK. A MID LEVEL DRY INTRUSION SHOULD REMAIN OVER THE FORECAST AREA AND DID LOWER DEWPOINTS SOME THANKS TO INCREASED MIXING. STILL NOT SEEING 15 PCT OR LESS HUMIDITY VALUES SO DONT THINK TUESDAY WILL TURN INTO A CRITICAL DAY. AFTER-ALL...EXPECTING SOME HIGHER LEVEL CLOUD COVER OVER THE AREA. VENTILATION WILL IMPROVE DRAMATICALLY. LAST FEW MODEL RUNS HAVE BACKED OFF ON THE AMOUNT OF LIQUID WATER POSSIBILITIES FOR WED THROUGH FRI. EITHER WAY...IT STILL LOOKS UNSETTLED WITH INCREASED CLOUD COVER...PRECIPITATION POSSIBILITIES AND HIGHER HUMIDITY. VENTILATION LOOKS TO BE PRETTY GOOD BOTH WED/THUR BUT COULD LOWER ON FRI DUE TO POST COLD FRONTAL INVERSION EFFECTS. CONFIDENCE IS PRETTY HIGH FOR COOLER TEMPERATURES AND UNSETTLED WEATHER BUT STILL VARIES ON HOW MUCH PRECIP AND WHERE THE FAVORED AREAS WOULD BE. WEST FACING HIGHER ELEVATION RANGES WOULD MOST LIKELY DO WELL. BOTH THE ECMWF AND GFS MODELS ARE SHOWING A BREAK IN THE PRECIPITATION OVER THE WEEKEND ALTHOUGH A LONGWAVE TROUGH WOULD REMAIN OVER THE AREA. WOULD EXPECT ANOTHER DISTURBANCE TO PUSH SOUTHWARD WITHIN THE PARENT TROUGH SO WILL BE MONITORING MODEL TRENDS ON THIS. EITHER WAY...COOLER THAN NORMAL TEMPS PREDICTED. 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 500 AM MST SAT NOV 30 2013 NMZ501>540-011300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 500 AM MST SAT NOV 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UPPER LEVEL TROUGH OF LOW PRESSURE AND ASSOCIATED STRONG COLD FRONT WILL IMPACT THE REGION WITH WINDY CONDITIONS AND SNOW SHOWERS WEDNESDAY...FOLLOWED BY MUCH COLDER CONDITIONS THURSDAY INTO FRIDAY. IMPACTS DUE TO ACCUMULATING SNOW WILL LIKELY BE CONFINED TO THE WESTERN AND NORTHERN MOUNTAINS...ESPECIALLY ALONG HIGHER WEST FACING SLOPES. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 11
30 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490999, 491000, 491001, 491002, 491003, 491004, 491006, 491007, 491008, 491009, 491010, 491011, 491012, 491013, 491014, 491015, 491016, 491017, 491018, 491019, 491020, 491021, 491022, 491023, 491024, 491025, 491026, 491027, 491028, 491029.